Antidepressant Mimics Opioid Effects After Withdrawal, CDC Report Says

August 6, 2018 Updated: August 6, 2018    

The Centers for Disease Control and Prevention (CDC) said tianeptine, an antidepressant, has caused a variety of effects including neurological, cardiovascular and gastrointestinal symptoms, and even death.

Tianeptine, also labeled as Coaxil or Stablon, is not approved by the Food and Drug Administration (FDA), but is used as an antidepressant in Europe, Asia and Latin America.

Between 2014 to 2017, the CDC has received an increasing number of calls relating to people misusing or intentionally abusing tianeptine.

While doses between 25mg and 30mg do not cause intoxication or euphoria, larger doses of tianeptine may cause addiction and withdrawal symptoms, said the San Diego Addiction Treatment Center.

The opioid-like withdrawal symptoms can trap people on antidepressants because they want to avoid the pain of withdrawal, leading them to order tianeptine online. The increase of abuse and misuse between 2014 and 2017 in the U.S. is shown in the total number of calls relating to tianeptine exposure. There were 38 calls in 2015 and 81 calls in 2017. Almost half of the reported calls were from people between the ages of 21 and 40.

The figure above shows the number of telephone calls related to tianeptine exposure reported by U.S. poison control centers to the National Poison Data System during 2000–2017. (Centers for Disease Control and Prevention)

There is not an agreed explanation on why patients feel opioid effects after they stop taking antidepressants. According to a study from the National Center for Biotechnology Information (NCBI), possible explanations include: depriving the brain of the chemicals within the antidepressants after adapting to them in the long-term and a rapid decrease in serotonin after the patient stops taking antidepressants.

What’s agreed on is that the antidepressant withdrawal effects are commonly experienced among those who are going through drug withdrawal.

Most antidepressants come under the category of selective serotonin reuptake inhibitors (SSRIs). Usually, serotonin (a chemical that has a positive influence on mood, emotion and sleep) is transmitted from one nerve cell to another and the previous nerve cell reabsorbs some of the serotonin.

SSRIs increase serotonin levels by “inhibiting” the previous nerve cell from reabsorbing the serotonin and allowing it to spread to other nerve cells.

Tianeptine is a selective serotonin reuptake enhancer (SSRE) where the drug increases serotonin levels by increasing the amount of serotonin absorbed by the previous nerve cell.

Serotonin levels aren’t necessarily an indicator of depression, but the chemical helps to relieve the symptoms of depression to allow the patient to be more susceptible to other forms of treatment, such as Cognitive Behavioral Therapy.

Any bad side effects of tianeptine can be reported to the FDA MedWatch (https://www.fda.gov/Safety/MedWatch/default.htm).

Clinicians and other health care providers can contact 1-800-222-1222 for their local poison control center.